MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT AORTIC PERICARDIAL BIOPROSTHESIS; REPLACEMENT, HEART-VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT AORTIC PERICARDIAL BIOPROSTHESIS; REPLACEMENT, HEART-VALVE
Model Number 2700
Medical Device Problem Codes Calcified (1077); Degraded (1153); Device Stenosis (4066)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 08/08/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: additional manufacturer narrative: the device was not returned for evaluation, as the device request is ongoing.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was learned through the implant patient registry and investigation that a 27mm 2700 aortic valve was explanted after an implant duration of eight (8) years, eleven months due to calcified degeneration and severe stenosis.The valve was replacement with a 25mm 11500a valve.Per medical records, the patient presented with shortness of breath and underwent redo avr with ascending aorta replacement with 30mm gelweave graft and septal myectomy.Operative findings/tee showed prosthetic aortic valve calcified degenerated which caused severe stenosis.Aorta ascending aneurysm (root and arch intact), hypertrophic septum.The 25mm 11500a valve was implanted with pledgeted non-everting mattress sutures.The patient tolerated the procedure well with no immediate complications and was discharged on pod #6.Per hospital pathology report: gross exam, 3 aortic cusps are markedly calcified and immobile, there is mild pannus present.One of the cusps is torn.Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital, and patient family members) and is not received in the form of a conventional "customer complaint".The information reported may or may not be related to the edwards device.
 
Additional Manufacturer Narrative
H3: per product evaluation: report of calcified degeneration and stenosis were confirmed through observed calcification and leaflet tear.X-ray demonstrated wireform intact.Extrinsic calcific deposits were observed on the surfaces of leaflets 1 and 2 on the inflow aspect.Heavy calcification was observed on leaflets 1 and 2, and minimal calcification on leaflet 3.Moderate host tissue overgrowth encroached onto the tissue and into the orifice at the greatest distance of approximately 3mm on leaflet 3 on the inflow aspect and 2mm on leaflet 3 on the outflow aspect.Host tissue on the stent circumference was moderate at both the inflow and outflow aspects.Leaflet 1 had a 4mm tear near commissure 2 and calcification was evident at the tear.Calcification restricted leaflet mobility and led to stenosis.Sewing ring had multiple cuts around the valve.
 
Additional Manufacturer Narrative
H10: additional manufacturer narrative.Updated sections: d4 (expiration date), g3, g6, h2, h4, h6 (type of investigation, investigation findings, and investigation conclusions).Device history record (dhr) review was completed and this device passed all manufacturing and sterilization inspections prior to release for distribution.There were no issues identified that would have impacted this event.Svd is a logical and expected consequence of the chemical, mechanical, and immunological processes associated with bhv implantation.The common endpoint of all these factors is calcification and degradation.Svd is an acquired condition, intrinsic to bioprosthetic valves, characterized by deterioration of the leaflets or supporting structures, leading to thickening, calcification, tearing, or disruption of the prosthetic valve materials.These changes result in valvular dysfunction manifesting as stenosis and/or regurgitation with a consequent drop in hemodynamic efficacy of the valve.Despite the advancements in the heart valve industry, svd commonly begins 7- 8 years after implantation, with a considerably increased rate in patients with pertinent comorbidities and/or an implant duration of greater than 10 years.Prior investigations and extensive literature review have shown that svd is predominantly related to patient factors and implant duration rather than to manufacturing issues.Events related to device design, manufacturing, or use error tend to manifest at an earlier implant duration.There is no evidence to suggest a manufacturing defect caused or contributed to the reported event.Based on the information available, the most likely root cause is patient factors, including an implant duration of 7 or more years and hyperlipidemia (hld).

Brand Name
CARPENTIER-EDWARDS PERIMOUNT AORTIC PERICARDIAL BIOPROSTHESIS
Common Device Name
REPLACEMENT, HEART-VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
saurav singh
1 edwards way
mle fl2- office m2013
irvine, CA 92614
9492506615
MDR Report Key20162373
Report Number2015691-2024-06904
Device Sequence Number7291284
Product Code DYE
UDI-Device Identifier00690103021622
UDI-Public(01)00690103021622(17)181215
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P860057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/15/2018
Device Model Number2700
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2024
Supplement Date Received by Manufacturer09/13/2024
11/15/2024
Initial Report FDA Received Date09/06/2024
Supplement Report FDA Received Date10/07/2024
11/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/16/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Life Threatening;
Patient Age56 YR
Patient SexMale